Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Nashville, TN

May 3, 2000Franklin County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2000, 5:36 PM CDT for Franklin County, Grundy County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2000, 5:36 PM CDT (22:36 UTC)
Expired
May 3, 2000, 6:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:52 PM CDTThunderstorm Wind 50 EDecherd, TNSheriff's office reported a tree was blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KOHX 032236
SVRBNA
TNC051-061-032300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN TENNESSEE
  SOUTHWESTERN GRUNDY COUNTY IN TENNESSEE

* UNTIL 600 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SEWANEE...OR ABOUT 4 MILES SOUTHWEST OF
  MONTEAGLE...MOVING NORTH AT 20 MPH.

LARGE HAIL CAN BE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN 
AND STRONG GUSTY WINDS TO 45 MPH.

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:50 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 3, 2:50 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPATED
NATIONAL WEATHER SERVICE NASHVILLE TN
250 PM CDT WED MAY 3 2000

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHWARD ACROSS OUR
CWA, THRIVING ON SOME JUICY THETA-E AIR IN THE 1000-850MB LYR.
THINGS POPPED IN A HURRY ONCE CONVECTIVE TEMP WAS ACHIEVED, BUT
SHOULD DIE DOWN ABOUT AS FAST ONCE THE SUN GOES DOWN. THIS
IS DEFINITELY A SUMMER-LIKE PATTERN, WITH CONVECTION DRIVEN
PRIMARILY BY AN UNSTABLE BOUNDARY LAYER AND DAYTIME HEATING.
ISOLATED SVR TSTMS ARE PSBL THROUGH MAX HEATING TIME TDY.

TEMPS TODAY HAVEN'T HAD ANY TROUBLE HITTING 81 AND 82 DEGS, AND
DON'T EXPECT ANY CHANGE IN OUR WEATHER PATTERN OVER THE NEXT FEW
DAYS. THUS, WILL PROBABY TREND MAX TEMPS VERY CLOSE TO FWC GUIDANCE.

EXPECT CLOSED LOW OVER OK TO MOVE VERY SLOWLY EWD NEXT FEW DAYS
(AS ALL WELL-BEHAVED CLOSED LOWS SHOULD), AND KEEP BEST UPPER-LVL
TSTM DYNAMICS WEST OF MIDDLE TN. NEVERTHELESS, STILL LOOK FOR SCTD
AFTERNOON TSTMS EACH DAY, AS WARM SUNSHINE AND MOIST LOW LVLS
WORK THEIR MAGIC. IS HARD TO PEG EXACTLY WHERE LOW-LVL THETA-E RIDGE
WILL BE FROM ONE DAY TO THE NEXT (WHICH IS WHERE MOST NUMEROUS TSTMS
WILL BE). HOWEVER, BLV IT WILL PROBABLY BE VERY CLOSE TO OUR NECK OF
THE WOODS. SO, AM NOT YET READY TO BUY THE REDUCED POPS PROMOTED BY
MODELS FOR FRI (ESPECIALLY SINCE UPPER LVL DIFFLUENCE SHOULD ACTUALLY
BECOME MORE LIKELY IN MIDDLE TN AS UPPER LOW MOVES CLOSER TO MS
RIVER). FOR NOW, WILL PROBABLY JUST ADD ABOUT 10% TO 4TH PD POPS AND
WAIT FOR MODELS TO (HOPEFULLY) CLEAR UP THIS QUESTION OVER THE NEXT
24 HRS.

BNA BB 062/082/062/082 19352
CSV BB 058/078/060/079 19352

.BNA...NONE.

19

In the hours before

Local storm report, May 3, 3:12 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
312 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 SW SPRINGFIELD         TN   1.00 INCH HAIL
05/03/00   ROBERTSON                      REPORTED BY SHERIFF

0300 PM    10 SW SPRINGFIELD         TN   WIND DAMAGE
05/03/00   ROBERTSON                      TREES BLOWN DOWN SHERIFF
                                          REPORT
Local storm report, May 3, 5:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
524 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    WOODBURY                  TN   1.75 INCH HAIL
05/03/00   CANNON                         SHERIFFS OFFICE REPORTED
                                          GOLF BALL SIZE HAIL.

0552 PM    DECHERD                   TN   58 MPH TSTM WIND GUST
05/03/00   FRANKLIN                       SHERIFFS OFFICE REPORTED
                                          A TREE BLOWN DOWN.

0305 PM    LEBANON                   TN   58 MPH TSTM WIND GUST
05/03/00   WILSON                         LEBANON P.D. REPORTED A
                                          FEW TREES DOWN.

0350 PM    SHELBYVILLE               TN   58 MPH TSTM WIND GUST
05/03/00   BEDFORD                        SHERIFFS OFFICE REPORTED
                                          A FEW TREES DOWN.

0400 PM    5 W HARTSVILLE            TN   .75 INCH HAIL
05/03/00   TROUSDALE                      SHERIFFS OFFICE REPORTED
                                          DIME SIZE HAIL.

0400 PM    NORTHWEST SECTION         TN   58 MPH TSTM WIND GUST
05/03/00   TROUSDALE                      SHERIFFS OFFICE REPORTED
                                          A FEW TREES DOWN IN
                                          NORTHWEST PART OF THE
                                          COUNTY.

0400 PM    6 NW HARTSVILLE           TN   58 MPH TSTM WIND GUST
05/03/00   TROUSDALE                      SHERIFFS OFFICE REPORTED
                                          A FEW TREES DOWN.

0404 PM    LEWISBURG                 TN   FLASH FLOOD
05/03/00   MARSHALL                       SHERIFFS OFFICE REPORTED
                                          FLOODING IN LOW LYING
                                          AREAS.

00345 PM    SHELBYVILLE               TN   60 MPH TSTM WIND GUST
05/03/00   BEDFORD                         SPOTTER REPORTED STRONG
                                           WINDS PUSHED A CAR ON
                                           THE ROAD.

0530 PM    5 E WOODBURY              TN   1.00 INCH HAIL
05/03/00   CANNON                         PUBLIC REPORT OF HAIL THE
                                          SIZE OF QUARTERS.

JAO
Local storm report, May 3, 5:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
530 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 SW SPRINGFIELD         TN   1.00 INCH HAIL
05/03/00   ROBERTSON                      REPORTED BY SHERIFF

0300 PM    10 SW SPRINGFIELD         TN   WIND DAMAGE
05/03/00   ROBERTSON                      TREES BLOWN DOWN SHERIFFZ
                                          REPORT

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:40 PM CDTFlash Flood WarningOHXWayne2 hr
May 3, 2:46 PM CDTSevere Thunderstorm WarningOHXHumphreys29 min
May 3, 2:50 PM CDTSevere Thunderstorm WarningOHXRobertson25 min
May 3, 2:58 PM CDTSevere Thunderstorm WarningOHXWilson32 min
May 3, 3:25 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury35 min
May 3, 3:29 PM CDTSevere Thunderstorm WarningOHXGiles31 min
May 3, 3:33 PM CDTSevere Thunderstorm WarningOHXBedford, Moore27 min
May 3, 3:35 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale25 min
May 3, 4:20 PM CDTFlash Flood WarningOHXMarshall70 min
May 3, 5:13 PM CDTSevere Thunderstorm WarningOHXCannon, Warren32 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningOHXDeKalb28 min
May 3, 5:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Franklin36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.